Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Wilmington, NC

May 6, 2003Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 2003, 6:21 AM EDT for Bladen County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 6:21 AM EDT (10:21 UTC)
Expired
May 6, 2003, 7:00 AM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 64 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:55 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS52 KILM 061021
SVRILM
NCC017-061100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
621 AM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 700 AM EDT

* AT 614 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  LAGOON...OR ABOUT 10 MILES SOUTHEAST OF ELIZABETHTOWN...MOVING 
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN BLADEN COUNTY AROUND 630 AM

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EDT TUESDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3459 7856 3443 7849 3445 7820 3475 7839

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 6, 2:30 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
230 AM EDT TUE MAY 6 2003

UPDATED ZONES TO CANCEL TORNADO WATCH. SIGNIFICANT CONVECTIVE
ACTIVITY HAS MOVED OUT OF THE CWA...BUT WITH DAYTIME HEATING WORKING
ON A MOIST AND UNSTABLE AIRMASS...EXPECT RENEWED ACTIVITY TO FOLLOW.

FCSTID = 40
ILM   83  70  87  70 /  70  50  40  20
LBT   82  67  85  67 /  70  40  50  30
FLO   85  68  87  69 /  60  40  50  30
MYR   81  71  82  71 /  50  50  40  20

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

REK

------------------PREVIOUS DISCUSSION FOLLOWS---------------------

PUBLIC: STRONG TO SEVERE CONVECTIVE ACTIVITY SEEMS TO BE RIDING NE
UP ALONG A WEAK BOUNDARY TO THE WEST OF THE CWA. IF THIS KEEPS
UP...THE HEAVIEST ACTIVITY WILL BE FOUND OVER THE INLAND COUNTIES OF
NC AND SC. HOWEVER...SPC HAS JUST ISSUED A TORNADO WATCH THAT COVERS
MOST OF THE CWA BASED ON FAVORABLE LLWS AND HIGH DEWPOINTS. SPC ALSO
HAS US IN THE SLIGHT RISK CATEGORY FOR TODAY SO CANNOT RULE OUT
ANYTHING AT THIS POINT. HAVE JUST UPDATED ZONES TO REFLECT THE
TORNADO WATCH.

WILL KEEP THIS SHORT AS SEVERE WX MAY SOON BE KNOCKING ON OUR DOOR.
WILL GO LIKELY POPS MOST COUNTIES TODAY WITH THE HIGHEST VALUES OVER
THE INLAND AND NORTHERN COUNTIES. ETA AND GFS3 BUFKIT SHOWS GOOD
POTENTIAL FOR HEAVY PRECIP TODAY. SOUTHERNMOST SC COUNTIES MAY BE
SPARED THE WORST OF IT. KEEPING CHANCE POPS TONIGHT THRU WED NIGHT
AND SLT CHANCE THEREAFTER. SEE US STAYING IN A WARM...MOIST SWLY
FLOW REGIME THRU THE OUTLOOK PD. NO STRONG FORCING MECHANISMS FROM
THU ONWARD...BUT SEE ENOUGH INSTABILITY TO GO SLT CHC POPS FROM THEN
THRU MON.

MARINE: WILL KEEP SMALL CRAFT ADVISORIES GOING THIS PACKAGE ALTHOUGH
IT WILL BE MARGINAL ACROSS THE SOUTHERN WATERS. SEAS WILL REACH 5-6
FT THERE BY THIS AFTERNOON BEFORE SUBSIDING AGAIN OVERNIGHT. WENT
WITH AN ETA/GFS BLEND AGAIN FOR WINDS OUT THRU 84 HOURS. WAVEWATCH
SEAS AT POINTS ILM01/ILM02 LOOK REASONABLE INSIDE 20 NM EXCEPT FOR A
BRIEF PERIOD THIS AFTERNOON AND EVENING WHERE THE MODEL BUILDS THEM
TO 8 FT.

MOST OF THE CONVECTION THIS MORNING WILL REMAIN NORTH AND WEST OF
THE WATERS. ANY SECOND OR THIRD WAVES OF CONVECTION LATER TODAY
COULD PROVIDE MORE COVERAGE. THE REST OF THE WEEK APPEARS TO FEATURE
ENOUGH INSTABILITY TO INCLUDE SCT SHRA/TSRA MOST OF THE WAY THROUGH
THE FORECAST.

PUBLIC: REK
MARINE: TRA
Hazardous weather outlook, May 6, 5:00 AM EDT, 1 hour 21 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE EASTERN
CAROLINAS TODAY. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL.
AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL
DECREASE TOWARDS EVENING AND FURTHER DECREASE OVERNIGHT.

.WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

REK

In the hours before

Special weather statement, May 6, 5:15 AM EDT, 1 hour 6 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
515 AM EDT TUE MAY 6 2003

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH TUESDAY MORNING.

.HAZARDOUS WEATHER...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM AND MOVE ACROSS THE
EASTERN CAROLINAS TODAY. HEAVY RAIN AND DEADLY LIGHTNING WILL
ACCOMPANY THESE STORMS. RAINFALL AMOUNTS IN EXCESS OF ONE INCH ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL
DECREASE TOWARDS EVENING AND FURTHER DECREASE OVERNIGHT.

.SKYWARN SPOTTERS...
ACTIVATION MAY BE REQUIRED TODAY.

.SYNOPSIS...
A WARM FRONT TO THE NORTH WILL CONTINUE TO DRAW UP WARM...MOIST AND
UNSTABLE AIR OVER THE EASTERN CAROLINAS TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

KREITNER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:16 PM EDTSpecial Marine WarningILM119 min
May 6, 6:40 PM EDTSpecial Marine WarningILM65 min
May 6, 7:53 PM EDTSpecial Marine WarningILM52 min
May 6, 7:53 PM EDTSpecial Marine WarningILM52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.